Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 12, NWS Grand Forks, ND

May 14, 1998Beltrami County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 14, 1998, 6:16 AM CDT for Beltrami County, Minnesota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 1998, 6:16 AM CDT (11:16 UTC)
Expired
May 14, 1998, 6:50 AM CDT
In force
34 min
Issued by
NWS Grand Forks, ND
Area
Whole counties

County Beltrami County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 185 km from the middle of the area, began a volume at 11:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 11.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 1998-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 1998-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1726 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

363 
WUUS1 KFAR 141119 RRA
SVRFAR
MNC007-141150-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
616 AM CDT THU MAY 14 1998

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA

* UNTIL 650 AM CDT

* AT 615 AM CDT RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES NORTH
  OF BEMIDJI AND A SECOND STORM 20 MILES NORTHEAST OF BEMINDI. THE
  STORMS WERE MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLACKDUCK BY 630 AM
  KELLIHER BY 640 AM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING.

KENNEDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:40 AM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, May 14, 2:40 AM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
240 AM CDT THU MAY 14 1998

SEVERE WEATHER KEEPING US BUSY...SO NO TIME FOR AN
AFD THIS MORNING.

WP

In the hours before

Special weather statement, May 14, 3:14 AM CDT, 3 hours 2 minutes before
NDZ006>008-014>016-024-026>030-140915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
314 AM CDT THU MAY 14 1998

...THE SEVERE THUNDERSTORM WATCH FOR NORTHEASTERN NORTH
DAKOTA WAS CANCELLED...

THE SEVERE THUNDERSTORM WATCH FOR TOWNER...CAVALIER...PEMBINA
...BENSON...RAMSEY...WALSH...GRAND FORKS...NELSON...EDDY...
GRIGGS...STEELE...AND TRAIL COUNTIES WAS CANCELLED.

THE THREAT OF SEVERE WEATHER HAS DIMINISHED AND MOVED
EASTWARD INTO NORTHWESTERN MINNESOTA.

WP
Special weather statement, May 14, 3:14 AM CDT, 3 hours 2 minutes before
NDZ006>008-014>016-024-026>030-140915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
314 AM CDT THU MAY 14 1998

...THE SEVERE THUNDERSTORM WATCH FOR NORTHEASTERN NORTH
DAKOTA WAS CANCELLED...

THE SEVERE THUNDERSTORM WATCH FOR TOWNER...CAVALIER...PEMBINA
...BENSON...RAMSEY...WALSH...GRAND FORKS...NELSON...EDDY...
GRIGGS...STEELE...AND TRAIL COUNTIES WAS CANCELLED.

THE THREAT OF SEVERE WEATHER HAS DIMINISHED AND MOVED
EASTWARD INTO NORTHWESTERN MINNESOTA.

WP

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 2:02 AM CDTSevere Thunderstorm WarningFGFBecker33 min
May 14, 2:06 AM CDTSevere Thunderstorm WarningFGFHubbard34 min
May 14, 2:25 AM CDTSevere Thunderstorm WarningFGFBecker30 min
May 14, 3:57 AM CDTSevere Thunderstorm WarningFGFPolk33 min
May 14, 4:10 AM CDTSevere Thunderstorm WarningFGFRed Lake30 min
May 14, 4:36 AM CDTSevere Thunderstorm WarningFGFBeltrami34 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.